Moments of the Riemann zeta function

Abstract

Assuming the Riemann hypothesis, we obtain an upper bound for the moments of the Riemann zeta function on the critical line. Our bound is nearly as sharp as the conjectured asymptotic formulae for these moments. The method extends to moments in other families of $L$-functions.

  • [1] J. B. Conrey and A. Ghosh, "On mean values of the zeta-function," Mathematika, vol. 31, iss. 1, pp. 159-161, 1984.
    @article{1, MRKEY = {762188},
      AUTHOR = {Conrey, J. B. and Ghosh, A.},
      TITLE = {On mean values of the zeta-function},
      JOURNAL = {Mathematika},
      FJOURNAL = {Mathematika. A Journal of Pure and Applied Mathematics},
      VOLUME = {31},
      YEAR = {1984},
      NUMBER = {1},
      PAGES = {159--161},
      ISSN = {0025-5793},
      CODEN = {MTKAAB},
      MRCLASS = {11M06},
      MRNUMBER = {86a:11033},
      ZBLNUMBER = {0528.10026},
      MRREVIEWER = {S. W. Graham},
      }
  • [2] Go to document J. B. Conrey, D. W. Farmer, J. P. Keating, M. O. Rubinstein, and N. C. Snaith, "Integral moments of $L$-functions," Proc. London Math. Soc., vol. 91, iss. 1, pp. 33-104, 2005.
    @article{2, MRKEY = {2149530},
      AUTHOR = {Conrey, J. B. and Farmer, D. W. and Keating, J. P. and Rubinstein, M. O. and Snaith, N. C.},
      TITLE = {Integral moments of {$L$}-functions},
      JOURNAL = {Proc. London Math. Soc.},
      FJOURNAL = {Proceedings of the London Mathematical Society. Third Series},
      VOLUME = {91},
      YEAR = {2005},
      NUMBER = {1},
      PAGES = {33--104},
      ISSN = {0024-6115},
      CODEN = {PLMTAL},
      MRCLASS = {11M26},
      MRNUMBER = {2006j:11120},
      DOI = {10.1112/S0024611504015175},
      ZBLNUMBER = {1075.11058},
      MRREVIEWER = {K. Soundararajan},
      }
  • [3] H. Davenport, Multiplicative Number Theory, 3rd ed., New York: Springer-Verlag, 2000.
    @book{3, MRKEY = {1790423},
      AUTHOR = {Davenport, Harold},
      TITLE = {Multiplicative {N}umber {T}heory},
      SERIES = {Grad. Texts in Math.},
      NUMBER = {74},
      EDITION = {3rd},
      INVNOTE = {Revised and with a preface by Hugh L. Montgomery},
      PUBLISHER = {Springer-Verlag},
      ADDRESS = {New York},
      YEAR = {2000},
      PAGES = {xiv+177},
      ISBN = {0-387-95097-4},
      MRCLASS = {11-02 (11-01 11Mxx 11Nxx)},
      MRNUMBER = {2001f:11001},
      ZBLNUMBER = {1002.11001},
      }
  • [4] Go to document A. Diaconu, D. Goldfeld, and J. Hoffstein, "Multiple Dirichlet series and moments of zeta and $L$-functions," Compositio Math., vol. 139, iss. 3, pp. 297-360, 2003.
    @article{4, MRKEY = {2041614},
      AUTHOR = {Diaconu, Adrian and Goldfeld, Dorian and Hoffstein, Jeffrey},
      TITLE = {Multiple {D}irichlet series and moments of zeta and {$L$}-functions},
      JOURNAL = {Compositio Math.},
      FJOURNAL = {Compositio Mathematica},
      VOLUME = {139},
      YEAR = {2003},
      NUMBER = {3},
      PAGES = {297--360},
      ISSN = {0010-437X},
      CODEN = {CMPMAF},
      MRCLASS = {11M06 (11F66 11M41)},
      MRNUMBER = {2005a:11124},
      DOI = {10.1023/B:COMP.0000018137.38458.68},
      ZBLNUMBER = {1053.11071},
      MRREVIEWER = {Emmanuel P. Royer},
      }
  • [5] Go to document D. A. Goldston and S. M. Gonek, "A note on $S(t)$ and the zeros of the Riemann zeta-function," Bull. Lond. Math. Soc., vol. 39, iss. 3, pp. 482-486, 2007.
    @article{5, MRKEY = {2331578},
      AUTHOR = {Goldston, D. A. and Gonek, S. M.},
      TITLE = {A note on {$S(t)$} and the zeros of the {R}iemann zeta-function},
      JOURNAL = {Bull. Lond. Math. Soc.},
      FJOURNAL = {Bulletin of the London Mathematical Society},
      VOLUME = {39},
      YEAR = {2007},
      NUMBER = {3},
      PAGES = {482--486},
      ISSN = {0024-6093},
      MRCLASS = {11M26 (11M36)},
      MRNUMBER = {2008f:11097},
      DOI = {10.1112/blms/bdm032},
      ZBLNUMBER = {1127.11058},
      MRREVIEWER = {Tsz Ho Chan},
      }
  • [6] Go to document D. R. Heath-Brown, "Fractional moments of the Riemann zeta function," J. London Math. Soc., vol. 24, iss. 1, pp. 65-78, 1981.
    @article{6, MRKEY = {623671},
      AUTHOR = {Heath-Brown, D. R.},
      TITLE = {Fractional moments of the {R}iemann zeta function},
      JOURNAL = {J. London Math. Soc.},
      FJOURNAL = {The Journal of the London Mathematical Society. Second Series},
      VOLUME = {24},
      YEAR = {1981},
      NUMBER = {1},
      PAGES = {65--78},
      ISSN = {0024-6107},
      CODEN = {JLMSAK},
      MRCLASS = {10H05},
      MRNUMBER = {82h:10052},
      DOI = {10.1112/jlms/s2-24.1.65},
      ZBLNUMBER = {0431.10024},
      MRREVIEWER = {K. Ramachandra},
      }
  • [7] D. R. Heath-Brown, "Fractional moments of the Riemann zeta-function, II," Quart. J. Math. Oxford Ser., vol. 44, iss. 174, pp. 185-197, 1993.
    @article{7, MRKEY = {1222373},
      AUTHOR = {Heath-Brown, D. R.},
      TITLE = {Fractional moments of the {R}iemann zeta-function, {II}},
      JOURNAL = {Quart. J. Math. Oxford Ser.},
      FJOURNAL = {The Quarterly Journal of Mathematics. Oxford. Second Series},
      VOLUME = {44},
      YEAR = {1993},
      NUMBER = {174},
      PAGES = {185--197},
      ISSN = {0033-5606},
      CODEN = {QJMAAT},
      MRCLASS = {11M06},
      MRNUMBER = {94b:11082},
      ZBLNUMBER = {0798.11031},
      MRREVIEWER = {K. Ramachandra},
      }
  • [8] Go to document M. Jutila, "On the value distribution of the zeta function on the critical line," Bull. London Math. Soc., vol. 15, iss. 5, pp. 513-518, 1983.
    @article{8, MRKEY = {705532},
      AUTHOR = {Jutila, M.},
      TITLE = {On the value distribution of the zeta function on the critical line},
      JOURNAL = {Bull. London Math. Soc.},
      FJOURNAL = {The Bulletin of the London Mathematical Society},
      VOLUME = {15},
      YEAR = {1983},
      NUMBER = {5},
      PAGES = {513--518},
      ISSN = {0024-6093},
      CODEN = {LMSBBT},
      MRCLASS = {10H05},
      MRNUMBER = {84j:10049},
      DOI = {10.1112/blms/15.5.513},
      ZBLNUMBER = {0493.10043},
      MRREVIEWER = {K. Ramachandra},
      }
  • [9] N. M. Katz and P. Sarnak, Random Matrices, Frobenius Eigenvalues, and Monodromy, Providence, RI: Amer. Math. Soc., 1999.
    @book{9, MRKEY = {1659828},
      AUTHOR = {Katz, Nicholas M. and Sarnak, Peter},
      TITLE = {Random {M}atrices, {F}robenius {E}igenvalues, and {M}onodromy},
      SERIES = {{\rm AMS} Colloq. Publ.},
      FSERIES = {American Mathematical Society Colloquium Publications},
      NUMBER = {45},
      PUBLISHER = {Amer. Math. Soc.},
      ADDRESS = {Providence, RI},
      YEAR = {1999},
      PAGES = {xii+419},
      ISBN = {0-8218-1017-0},
      MRCLASS = {11G25 (11M06 11Y35 14D05 14G10 60F99 82B44)},
      MRNUMBER = {2000b:11070},
      ZBLNUMBER = {0958.11004},
      MRREVIEWER = {Philippe G. Michel},
      }
  • [10] Go to document J. P. Keating and N. C. Snaith, "Random matrix theory and $\zeta(1/2+it)$," Comm. Math. Phys., vol. 214, iss. 1, pp. 57-89, 2000.
    @article{10, MRKEY = {1794265},
      AUTHOR = {Keating, J. P. and Snaith, N. C.},
      TITLE = {Random matrix theory and {$\zeta(1/2+it)$}},
      JOURNAL = {Comm. Math. Phys.},
      FJOURNAL = {Communications in Mathematical Physics},
      VOLUME = {214},
      YEAR = {2000},
      NUMBER = {1},
      PAGES = {57--89},
      ISSN = {0010-3616},
      CODEN = {CMPHAY},
      MRCLASS = {11M26 (15A52 82B41)},
      MRNUMBER = {2002c:11107},
      DOI = {10.1007/s002200000261},
      ZBLNUMBER = {1051.11048},
      MRREVIEWER = {Ze{é}v Rudnick},
      }
  • [11] Go to document J. P. Keating and N. C. Snaith, "Random matrix theory and $L$-functions at $s=1/2$," Comm. Math. Phys., vol. 214, iss. 1, pp. 91-110, 2000.
    @article{11, MRKEY = {1794267},
      AUTHOR = {Keating, J. P. and Snaith, N. C.},
      TITLE = {Random matrix theory and {$L$}-functions at {$s=1/2$}},
      JOURNAL = {Comm. Math. Phys.},
      FJOURNAL = {Communications in Mathematical Physics},
      VOLUME = {214},
      YEAR = {2000},
      NUMBER = {1},
      PAGES = {91--110},
      ISSN = {0010-3616},
      CODEN = {CMPHAY},
      MRCLASS = {11M26 (15A52 82B41)},
      MRNUMBER = {2002c:11108},
      DOI = {10.1007/s002200000262},
      ZBLNUMBER = {1051.11047},
      MRREVIEWER = {Ze{é}v Rudnick},
      }
  • [12] K. Ramachandra, "Some remarks on the mean value of the Riemann zeta function and other Dirichlet series. I," Hardy-Ramanujan J., vol. 1, p. 15, 1978.
    @article{12, MRKEY = {565298},
      AUTHOR = {Ramachandra, Ka},
      TITLE = {Some remarks on the mean value of the {R}iemann zeta function and other {D}irichlet series. {I}},
      JOURNAL = {Hardy-Ramanujan J.},
      FJOURNAL = {Hardy--Ramanujan Journal},
      VOLUME = {1},
      YEAR = {1978},
      PAGES = {15pp},
      MRCLASS = {10H05 (10H10 30B50)},
      MRNUMBER = {82f:10054a},
      ZBLNUMBER = {0416.10031},
      MRREVIEWER = {Matti Jutila},
      }
  • [13] K. Ramachandra, "Some remarks on the mean value of the Riemann zeta function and other Dirichlet series. II," Hardy-Ramanujan J., vol. 3, pp. 1-24, 1980.
    @article{13, MRKEY = {577338},
      AUTHOR = {Ramachandra, Ke},
      TITLE = {Some remarks on the mean value of the {R}iemann zeta function and other {D}irichlet series. {II}},
      JOURNAL = {Hardy-Ramanujan J.},
      FJOURNAL = {Hardy-Ramanujan Journal},
      VOLUME = {3},
      YEAR = {1980},
      PAGES = {1--24},
      MRCLASS = {10H05 (10H10 30B50)},
      MRNUMBER = {82f:10054b},
      ZBLNUMBER = {0426.10046},
      MRREVIEWER = {Matti Jutila},
      }
  • [14] K. Ramachandra, "Some remarks on the mean value of the Riemann zeta function and other Dirichlet series. III," Ann. Acad. Sci. Fenn. Ser. A I Math., vol. 5, iss. 1, pp. 145-158, 1980.
    @article{14, MRKEY = {595185},
      AUTHOR = {Ramachandra, Ke},
      TITLE = {Some remarks on the mean value of the {R}iemann zeta function and other {D}irichlet series. {III}},
      JOURNAL = {Ann. Acad. Sci. Fenn. Ser. {\rm A I} Math.},
      FJOURNAL = {Suomalaisen Tiedeakatemian Toimituksia. Sarja A. Annales Academiae Scientiarum Fennicae. Series A I. Mathematica},
      VOLUME = {5},
      YEAR = {1980},
      NUMBER = {1},
      PAGES = {145--158},
      ISSN = {0066-1953},
      CODEN = {AAFMAT},
      MRCLASS = {10H05 (10H10 30B50)},
      MRNUMBER = {82f:10054c},
      ZBLNUMBER = {0448.10031},
      MRREVIEWER = {Matti Jutila},
      }
  • [15] Go to document K. Ramachandra and A. Sankaranarayanan, "On some theorems of Littlewood and Selberg. I," J. Number Theory, vol. 44, iss. 3, pp. 281-291, 1993.
    @article{15, MRKEY = {1233290},
      AUTHOR = {Ramachandra, Ke and Sankaranarayanan, A.},
      TITLE = {On some theorems of {L}ittlewood and {S}elberg. {I}},
      JOURNAL = {J. Number Theory},
      FJOURNAL = {Journal of Number Theory},
      VOLUME = {44},
      YEAR = {1993},
      NUMBER = {3},
      PAGES = {281--291},
      ISSN = {0022-314X},
      CODEN = {JNUTA9},
      MRCLASS = {11M26},
      MRNUMBER = {94f:11081},
      DOI = {10.1006/jnth.1993.1054},
      ZBLNUMBER = {0778.11047},
      MRREVIEWER = {D. R. Heath-Brown},
      }
  • [16] Go to document Z. Rudnick and K. Soundararajan, "Lower bounds for moments of $L$-functions," Proc. Natl. Acad. Sci. USA, vol. 102, iss. 19, pp. 6837-6838, 2005.
    @article{16, MRKEY = {2144738},
      AUTHOR = {Rudnick, Z. and Soundararajan, K.},
      TITLE = {Lower bounds for moments of {$L$}-functions},
      JOURNAL = {Proc. Natl. Acad. Sci. USA},
      FJOURNAL = {Proceedings of the National Academy of Sciences of the United States of America},
      VOLUME = {102},
      YEAR = {2005},
      NUMBER = {19},
      PAGES = {6837--6838},
      ISSN = {1091-6490},
      CODEN = {PNASFB},
      MRCLASS = {11M06},
      MRNUMBER = {2006a:11109},
      DOI = {10.1073/pnas.0501723102},
      MRREVIEWER = {D. R. Heath-Brown},
      ZBLNUMBER = {05272435},
      }
  • [17] Z. Rudnick and K. Soundararajan, "Lower bounds for moments of $L$-functions: Symplectic and orthogonal examples," in Multiple Dirichlet Series, Automorphic Forms, and Analytic Number Theory, Friedberg, S., Bump, D., Goldfeld, D., and Hoffstein, J., Eds., Providence, RI: Amer. Math. Soc., 2006, pp. 293-303.
    @incollection{17, MRKEY = {2279944},
      AUTHOR = {Rudnick, Z. and Soundararajan, K.},
      EDITOR = {Friedberg, Solomon and Bump, Daniel and Goldfeld, Dorian and Hoffstein, Jeffrey},
      TITLE = {Lower bounds for moments of {$L$}-functions: {S}ymplectic and orthogonal examples},
      BOOKTITLE = {Multiple {D}irichlet Series, Automorphic Forms, and Analytic Number Theory},
      VENUE = {Bretton Woods, NH, 2005},
      SERIES = {Proc. Sympos. Pure Math.},
      NUMBER = {75},
      PAGES = {293--303},
      PUBLISHER = {Amer. Math. Soc.},
      ADDRESS = {Providence, RI},
      YEAR = {2006},
      MRCLASS = {11M41 (11F66 11M06)},
      MRNUMBER = {2007k:11145},
      ZBLNUMBER = {1120.11039},
      MRREVIEWER = {D. R. Heath-Brown},
      }
  • [18] A. Selberg, "Contributions to the theory of the Riemann zeta-function," Arch. Math. Naturvid., vol. 48, iss. 5, pp. 89-155, 1946.
    @article{18, MRKEY = {0020594},
      AUTHOR = {Selberg, Atle},
      TITLE = {Contributions to the theory of the {R}iemann zeta-function},
      JOURNAL = {Arch. Math. Naturvid.},
      VOLUME = {48},
      YEAR = {1946},
      NUMBER = {5},
      PAGES = {89--155},
      MRCLASS = {10.0X},
      MRNUMBER = {8,567e},
      ZBLNUMBER = {0061.08402},
      MRREVIEWER = {E. C. Titchmarsh},
      }
  • [19] A. Selberg, "Old and new conjectures and results about a class of Dirichlet series," in Proc. of the Amalfi Conference on Analytic Number Theory, Bombieri, E., Perelli, A., Salerno, S., and Zannier, U., Eds., Salerno: Univ. Salerno, 1992, pp. 367-385.
    @incollection{19, MRKEY = {1220477},
      AUTHOR = {Selberg, Atle},
      EDITOR = {Bombieri, E. and Perelli, A. and Salerno, S. and Zannier, U.},
      TITLE = {Old and new conjectures and results about a class of {D}irichlet series},
      BOOKTITLE = {Proc. of the {A}malfi {C}onference on {A}nalytic {N}umber {T}heory},
      venue={Maiori, 1989},
      PAGES = {367--385},
      PUBLISHER = {Univ. Salerno},
      ADDRESS = {Salerno},
      YEAR = {1992},
      MRCLASS = {11M41},
      MRNUMBER = {94f:11085},
      ZBLNUMBER = {0787.11037},
      MRREVIEWER = {D. R. Heath-Brown},
      }
  • [20] K. Soundararajan, "Mean-values of the Riemann zeta-function," Mathematika, vol. 42, iss. 1, pp. 158-174, 1995.
    @article{20, MRKEY = {1346680},
      AUTHOR = {Soundararajan, K.},
      TITLE = {Mean-values of the {R}iemann zeta-function},
      JOURNAL = {Mathematika},
      FJOURNAL = {Mathematika. A Journal of Pure and Applied Mathematics},
      VOLUME = {42},
      YEAR = {1995},
      NUMBER = {1},
      PAGES = {158--174},
      ISSN = {0025-5793},
      CODEN = {MTKAAB},
      MRCLASS = {11M06},
      MRNUMBER = {96h:11086},
      ZBLNUMBER = {0830.11032},
      MRREVIEWER = {Kohji Matsumoto},
      }
  • [21] Go to document K. Soundararajan, "Extreme values of zeta and $L$-functions," Math. Ann., vol. 342, iss. 2, pp. 467-486, 2008.
    @article{21, MRKEY = {2425151},
      AUTHOR = {Soundararajan, K.},
      TITLE = {Extreme values of zeta and {$L$}-functions},
      JOURNAL = {Math. Ann.},
      FJOURNAL = {Mathematische Annalen},
      VOLUME = {342},
      YEAR = {2008},
      NUMBER = {2},
      PAGES = {467--486},
      ISSN = {0025-5831},
      CODEN = {MAANA},
      MRCLASS = {11M06 (11N56)},
      MRNUMBER = {2425151},
      DOI = {10.1007/s00208-008-0243-2},
      ZBLNUMBER = {05323306},
      }
  • [22] E. C. Titchmarsh, The Theory of the Riemann Zeta-Function, 2nd ed., New York: Oxford University Press, 1986.
    @book{22, MRKEY = {882550},
      AUTHOR = {Titchmarsh, E. C.},
      TITLE = {The {T}heory of the {R}iemann {Z}eta-{F}unction},
      EDITION = {2nd},
      INVNOTE = {Edited and with a preface by D. R. Heath-Brown},
      PUBLISHER = {Oxford University Press},
      FPUBLISHER = {The Clarendon Press Oxford University Press},
      ADDRESS = {New York},
      YEAR = {1986},
      PAGES = {x+412},
      ISBN = {0-19-853369-1},
      MRCLASS = {11M06},
      MRNUMBER = {88c:11049},
      ZBLNUMBER = {0601.10026},
      MRREVIEWER = {Matti Jutila},
      }

Authors

Kannan Soundararajan

Stanford University
Department of Mathematics
450 Serra Mall
Building 380
Stanford, CA 94305-2125
United States